Snorting Dilaudid | Effects & Dangers

In addition to serious side effects, there are a variety of dangers that snorting Dilaudid can cause. Snorting hydromorphone can lead to serious health consequences.

Dilaudid can be crushed into a powder and snorted, causing a person to immediately feel euphoric effects. This is due to the fact that the drug quickly enters the bloodstream and binds to opioid receptors in the brain.

Hydromorphone (brand name Dilaudid and Exalgo) is an opioid prescription drug used to help with pain relief for those suffering from chronic pain.

This pain reliever medication is available in immediate-release or extended-release tablets and is classified as a schedule II analgesic drug according to the Drug Enforcement Administration (DEA).

Other painkillers similar to Dilaudid include hydrocodone (Vicodin), oxycodone (Oxycontin), methadone, and fentanyl. Those suffering from severe pain may be prescribed one of these medications.

However, if you snort Dilaudid or other pain medications, you may experience a wide range of side effects as well as serious dangers to your health.

In fact, according to the United States Food and Drug Administration (FDA), crushing and snorting Dilaudid is a serious type of drug abuse that should not be performed.

Effects Of Snorting Dilaudid

Snorting any substance, especially one as harmful as a painkiller medication, can cause a variety of short-term and long-term side effects.

Short-Term Effects

Some of the short-term effects of snorting hydromorphone include:

  • euphoric sensation
  • sedation
  • headache
  • drowsiness
  • reduced anxiety
  • constipation
  • dry mouth
  • loss of appetite
  • dizziness

Long-Term Effects

Those taking Dilaudid may also experience long-term effects such as:

  • nosebleeds
  • urinary retention
  • lung infections
  • nausea
  • bronchitis

  • nasal passage damage
  • hypotension
  • flushing of the skin
  • heart disease
  • chronic coughing

Dangers Of Snorting Hydromorphone

In addition to serious side effects, there are a variety of dangers that snorting Dilaudid can cause. Snorting hydromorphone is considered substance abuse and can lead to serious consequences for your health.

Damage To The Nasal Passage

In terms of snorting Dilaudid, damaging effects may take place within the nasal passage. In fact, this type of drug use can lead to a number of issues with your nose and nasal passageways such as nosebleeds, inflamed nasal tissue, and infection.

Over time, a person may develop a Dilaudid addiction. When this takes place, a person may take high doses of the drug to ease the cravings they develop. Unfortunately, snorting this opioid may cause lasting damage to your nose in the form of nasal septum perforation.

Each time you snort opioid drugs such as Dilaudid, your nose becomes irritated. Due to the harmful properties of the substance, it may cause holes in the septum and lead to an infection or even a loss of tissue.

Damage To The Respiratory System

Since Dilaudid is absorbed in the mucous membranes of the nostrils as well as the respiratory system, the lungs can be affected by snorting the drug. For instance, snorting can lead to lung cancer, emphysema, or even chronic obstructive pulmonary disease (COPD).

If a person has difficulty breathing or experiences respiratory depression, they may be suffering from an overdose. Chronic abuse of Dilaudid can weaken the immune system and the lungs, which can lead to coma or death if not treated right away.

Risk Of Addiction

Dilaudid belongs to a schedule II class of drugs that means it has a strong chance of becoming habit-forming. This, in turn, can lead to an opioid addiction.

Physical dependence to Dilaudid can be manifested by withdrawal symptoms if a person abruptly stops taking their medication “cold turkey.”

Those who partake in snorting hydromorphone may experience more serious withdrawal symptoms due to the amount of the drug in their system and how long the drug has been abused.

Risk Of Overdose

According to the National Institute on Drug Abuse (NIDA), the misuse of prescription opioids may increase your risk of overdose. Some of the symptoms associated with an opioid overdose include a comatose state, shallow breathing, and clammy skin.

Combining central nervous system (CNS) depressants such as benzodiazepines or alcohol with prescription painkillers can lead to a slowed heart rate or even a fatal overdose. Slowed breathing, low blood pressure, and unresponsiveness are all symptoms of an overdose.

If an overdose is suspected, it is considered a medical emergency and the person should be seen by healthcare professionals right away. Thankfully, naloxone is a medication used to help reverse the effects of an opioid overdose.

If you or a loved one lives with addiction, now is the time to find detox support or an addiction treatment program. At Northeast Addictions Treatment Center, we provide a number of treatment options such as group therapy and other outpatient treatment options.

To learn more, please contact us today.

Written by
Northeast Addition Editorial Team

©2022 Northeast Addition Center | All Rights Reserved

This page does not provide medical advice.

Ready to make a change? Talk to a specialist now.